Forum

NEW WEIRD SYMPTOM POST LEMTRADA

Hello.

I have been AWOL for a while due to several crappy MS related happenings. Gosh i could write forever on those “happenings” but i’ll try keep it succinct. Ha. I did say TRY.

So i had a terrible relapse a few months after coming off Gilenya (as i wasn’t tolerating it very well, lymphocyte count far too low and was kept low for way too long. Oh PML stress, i’m glad you’re finally gone). A very bad relapse. I didn’t realise how mild my relapses had been until this year. I was in Spain, bumming around in Barcelona when this hit and i was stuck in bed. Unable to remember anything from one minute to the next, in so many types of pain, couldn’t get dressed, couldn’t shower, could barely eat, couldn’t brush my teeth. My lovely Mum came over and rescued me. She showered me and fed me and sat me on a cushion and dragged me down 8 flights of stairs on my bum. Wow, mums are bloody great. It was stressful. I was fed onto a plane and got home and told to go straight to hospital by my Neurologist. Was in hospital for a couple of weeks being fed up, i’d lost so much weight as i firstly couldn’t eat and i felt motion sickness and had a reduced appetite. I was a mess. My Neurologist told me, after an MRI scan, that my relapse showed more new lesions than she had seen in ten years. I’m still recovering so my memory is not so great so i can’t blabber on about all the symptoms i had as i don’t remember them all right now. Anyway, my neurologist said i must go on Lemtrada as another relapse like this could leave me with “locked in syndrome”. Nobody wants to hear that so i set aside all my reservations about Lemtrada and said i’d get on it as soon as they could administer it. Looking back, i feel like the decision i made wasn’t entirely mine. A very ill woman stuck in bed being told the next relapse could leave me extremely disabled and if i took Lemtrada i may be rock climbing again in a year (i was seriously told this). I seemed like a no brainer but it also seemed like my choice was taken away from me. My desperate self agreed and i went and had Lemtrada and am trying to recover from that experience and the mega-relapse too. But seen as my MS Nurses have been largely difficult to get any answers out of post-Lemtrada i thought i’d ask a question on here. I have a new rubbish symptom post-Lemtrada. My lips, go very numb all of a sudden and my legs go weak and lose all coordination. If i try and do anything with my arms they don’t respond like i’d want them too and violently spasm out. Say if i try and go to open a door, my arm will instead fly up in the air or hit me in the face or something like that. I also feel very faint like i’m about to pass out. The numbness and lack of coordination and violent spasms and faintness will last for about 30 seconds and then i’ll be fine again. What the hell! This happens about 40 times a day meaning that even though i’m slowly recovering from Lemtrada/my mega-relapse, i can’t really go out alone, not even to the shop on the corner with sticks as when this happens it is scary and i could get run over. Blah.

This is the end of my verbose rant which may not make any sense and really i could write about 100 new posts with all the new stuff i’m experiencing but i thought NEW symptoms weren’t meant to occur after Lemtrada and this one isn’t nice and quite distressing. This may not make perfect sense as after the latest relapse my ability to be coherent has kinda reduced but i tried!

Any thoughts?

Thank you in advance for anyone who has trawled though this splurge!

Kate

Hi Kate, have never been on lematrada so can’t help you there. Just wanted to send you my sympathy that sounds horrendous you have really been through the mill. You are so lucky to have such a fantastic mum she sounds brilliant, we’re would we be without them.

hope you turn a corner soon,

hugs,

ann x

Thank you Ann. Your kind response made me smile. x

Hi there Kate.

Sorry you’re having problems that I could never understand. We’re all different.

It tickled me how you (bracketed) being told you could go rock climbing, the day after Lemtrada.

After your experiences in Barcelona, I think you & your Mum need another holiday. On flat land perhaps.

You succeeded in being succinct. I now know what that word means, thanks.

Be well & take things easy. You know better than everyone what you need to do.

Thanks for the support. Yes, it is a truly individual illness eh? And yes, i do need to remember to trust my own instincts. This feels kinda like i should be letting my neuro know so i think i’ll leave an awkward bumbling voivemail with her tomorrow.

And yes, it was my Mum’s birthday in November and i booked us a trip away for next Spring! On flat land, in France. And i’m sure it will be stress free travel this time!

Thanks for the response to my message. Made me smile.

Hi Kate

I’ve had Lemtrada and did quite a lot of reading about it beforehand so like to think I’m reasonably well informed (although there obviously weren’t that many UK examples to draw on and there’s only so much to learn from t’internet!)

My guess is that the symptoms you describe are maybe residual effects of the unfortunate relapse you had or maybe another relapse?. I know lemtrada greatly reduces relapses but its still possible you could be having another. I can imagine lemtrada being a factor if your treatment was pretty recent as symptoms would be exacerbated when you’re run down after the treatment. I don’t think it would be the primary cause though.

Anyway, I think getting onto your neuro is the right thing to do so hopefully you get some answers and relief from these symptoms as it sounds like you’ve had a really rough time.

Good luck!

Hi Kate

You totally made sense. I’m sorry, I’ve not had Lemtrada so can’t help re your new symptom. But I’ve been there with low lymphocytes (currently 0.4, having just stopped Tecfidera). Luckily I wasn’t kept on the drug with low lymphocytes too long, plus there’s been a report on the Barts blog that generally the people who’ve got PML have been older (ie. over 60). So I haven’t been worried about PML.

I sympathise with you about the humdinger of a relapse. I had a biggie nearly 4 years ago. My legs packed up and I ended up in hospital. Yours sounds like a hell of a nightmare though, having to be rescued by Mum. It totally sucks having your mobility and independence taken from you so quickly.

I truly hope your current new symptom gets better. You really need someone who’s taken Lemtrada to give you their thoughts on post drug symptoms.

Sue

Thanks for your replies. Am gonna keep hounding my Neuro until she replies. She is a very nice woman, just that the line to her is very complicated and so can take a while and be quite frustrating. Eek. Could be a resurgence of symptoms from my recent relapse as my memory was like a goldfish so i may just not remember this. Had half scared myself into thinking it was a new relapse but maybe not. Need to keep positive anyway. Been doing a lot of reading on mood and symptom exacerbation. I know that when i get angry my MS symptoms seem to flare up so i think staying mellow and waiting for my neuro is the way to go!

Thanks for responding!

Hi Kate, How have you been doing after the Lemtrada treatment? Like you, I have had many bazaar symptoms that the nurses are not explaining very well. I have muscle weakness and had nausea so long I ended up in the ER. I took my first dose in January and its May and I am still trying to get back to anything resembling “normal”. Any advice?? Thank you and I hope some of your symptoms have cleared by now.